Toxicology

Board Review: Toxicology

A 30 year-old female presents altered and minimally responsive. She was found next to an empty bottle of Valproic Acid. Her blood pressure is 130/80, heart rate is 90, afebrile and without tachypnea or hypoxia. You stabilize her. Depakote level is 550. What is the treatment of the choice? 

A. L-carnitine 

B. Naloxone

C. Carbapenem

D. Fomepizole

E. N-acetylcysteine 

F. Hemodialysis 

 

 

 

 

 

 

Answer: A, L-carnitine

Topic: 
Category (Day): 

Back to Basics: Infantile Botulism

This post was inspired by a recent clinical case in our department. A 7 week full term infant s/p spontaneous vaginal delivery with a normal maternal prenatal screen and course presents to your ED for not eating x 12 hours. On exam, you note decreased spontaneous movements, a weak suck and a weak cry noted. Vitals are normal. What's the diagnosis? 

Category (Day): 

Back to Basics: Succinylcholine and Hyperkalemia

“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”

After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.

Category (Day): 

Back to Basics: Digoxin Toxicity Pearls

  • Digitalis inactivates the Na-K-ATPase pump to increase intracellular calcium and extracellular potassium, causing + inoptropy, hence usage in CHF patients
  • Dig also increases vagal tone and decreases conduction through the AV node, hence usage in atrial fibrillation. In toxic doses, this is what leads to bradydysrhythmias

Toxicity can either be Acute or Chronic:

Tags: 
Topic: 
Category (Day): 

Pages